As we get older, some common medications may become more risky to take. The American Geriatrics Society Foundation for Health in Aging, AARP reports, recommends that adults over 65 use caution when using these nine medications:
1. Non-steroidal anti-inflammatory drugs (NSAIDs)
Be cautious of long-lasting NSAIDs such as piroxican (brand name Feldene) and indomethacin (Indocin). In older adults, these particular meds can increase the risk of indigestion, ulcers and bleeding in the stomach or colon. They also can increase blood pressure, affect your kidneys, or contribute to heart failure.
If you need to use NSAIDs, better choices are the shorter-acting ibuprofen (Motrin) and salsalate (Disalcid). Because of the increased risk of bleeding, don’t use NSAIDs with aspirin, clopidogrel (Plavis), dabigatran (Pradaxa), dipyridamoie (Persantine), prasugrel (Effient), ticlopidine (Ticlid) or warfarin (Couma).
If you take NSAIDs regularly and have a history of ulcers, or are 75 or older, you may need to protect your stomach against bleeding with a prescription med such as misoprostol (Cytotec) or a proton pump inhibitor such as omeprazole (Prilosec).
2. Muscle relaxants
Be cautious of cyclobenzapine (Flexeril), methocarbvamel (Robaxin), carisoprodel (Soma), and similar meds. They can leave you feeling groggy and confused, increase your risk of falls, and cause dry mouth, constipation or urination problems. Plus, there’s little evidence that they work well.
3. Anti-anxiety and anti-insomnia drugs
Be cautious of benzodiazepines, such as diazepam (Valium), alprazolam (Xanax) or chlordiazepoxide (Librium, Limbitrol, Librax) as well as sleeping pills, such as zalepion (Sonata) and zolpidem (Ambien).
In older adults especially, these meds can increase the risks of falls or cause confusion. Because it takes your body a long time to get these drugs out of your system, you could feel groggy and sleepy for an extended period of time.
Personal experience with ambien: During my many trips to Nepal from 2001-2009 (usually two visits a year), I used Tylenol PM for jet lag when arriving in Nepal and when arriving home. I also occasionally added an Ambien on bad nights. On one trip where there was a lot going on, I used both meds much of the time and for the week after I got home. At the end of that week, I was hit with a sudden attack of depression and anxiety unlike anything I had ever experienced, plus a return of insomnia big time. For the next several months I went to doctors, psychiatrists, and sleep specialists who kept prescribing different meds, none of which helped and most of which made things worse. I kept saying that I was sure the problem had its origins in the abuse of Tylenol PM and Ambien. Finally the psychiatrist decided I should stop all the meds and try holistic approaches. That tactic finally worked, but only after I had gone through one of the worst periods of my life.
Recently a friend overdid it with Ambien after a death in his family and ended up being hospitalized due to the Ambien-induced craziness. I’ve heard other similar stories. BEWARE OF AMBIEN.
4. Anticholinergic drugs
Be cautious of these medications which include the antidepressants amitriptyline (Elavil) and imipramine (Tofranil), the anti-Parkinson drug trihexyphenidyl (Artane), the irritable bowel syndrome drug dicyclomine (Bentyl) and the overactive bladder drug oxybutynin (Ditropan). These drugs can cause confusion, constipation, urination problems, blurry vision and low blood pressure.
Personal experience with Elavil: When I was first diagnosed with Parkinson’s, I was prescribed Elavil for the depression that often accompanies Parkinson’s. A few months later, my new neurologist expressed concern about the possible cognitive side effects from Elavil. I also found that I was gaining weight while using Elavil. I switched to the over-the-counter serotonin-booster 5-HTP which took care of the depression, insomnia, and weight gain.
5. Heart medications
Be cautious of digoxin (Lanoxin) in doses greater than 0.125mg. This drug, which is prescribed as a treatment for heart failure and irregular heart beat, can be toxic in older adults and people whose kidneys do not work well.
6. Diabetes drugs
Be cautious of glyburide (Diabeta, Micronase) and chlorpropamide (Diabinese). They can cause severe low blood sugar in older adults.
7. Opioid pain relievers
Be cautious of meperidine (Demerol) and pentrazocine (Talwin). These meds, also known as narcotric analgesics, can cause confusion, falls, seizures, and even hallucinations, especially in older adults.
8. Anti-psychotic drugs
Unless you are being treated for schizophrenia, bipolar disorder, or some form of depression, stay away from these meds, such as haloperidol (Haldol), risperidone (Risperdal) and quetriapine (Seroquel).These drugs can increase the risk of stroke or even death; they also can increase tremors and the risk of falls.
Be cautious of Estrogen pills and patches, which typically are prescribed for hot flashes and other menopause-related symptoms. Estrogen can increase your risk of breast cancer, blood clots or dementia.
What To Do If You Take One Of The Meds On This List
Do not stop taking the med without first consulting with your doctor.
Here’s some other advice from AARP on prescribed medications and supplements:
- Once or twice a year, ask your primary care provider to review the list of drugs, supplements and vitamins that you take. Ask whether you still need to take each one at the current dose.
- If you are prescribed a new med, ask your provider to check it in a computer drug interaction database, particularly if you are taking 5 or more drugs.
- If you are prescribed a new med to alleviate the side effects of an existing drug, ask if it might make sense instead to switch to another drug.
- If at all possible, have all your prescriptions filled at the same place.Most pharmacies use computer systems than flag possible drug interactions.